Alert archive / Kansas / High Wind Warnings in 2011

High Wind Warning 10, NWS Goodland, KS

November 5, 2011Dundy County, Hitchcock County, Red Willow County, Nebraska; 8 counties in Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this high wind warning at Nov 5, 2011, 8:52 PM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 8 counties in Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 5, 2011, 8:52 PM MDT (02:52 UTC)
Expired
Nov 5, 2011, 11:03 PM MDT
In force
2 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 8:56 PM MDTNON-TSTM WND GST 62Goodland, KSGOODLAND ASOS
Nov 5, 9:25 PM MDTNON-TSTM WND GST 62Goodland, KSGOODLAND ASOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS73 KGLD 060252
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT SAT NOV 5 2011

...STRONG AND GUSTY WINDS TO CONTINUE INTO THE OVERNIGHT HOURS...

COZ090-KSZ001>004-NEZ079>081-060900-
/O.NEW.KGLD.HW.W.0010.111106T0252Z-111106T0900Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-DUNDY-HITCHCOCK-
RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...BENKELMAN...TRENTON...MCCOOK
852 PM MDT SAT NOV 5 2011 /952 PM CDT SAT NOV 5 2011/

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY. 

* PEAK WINDS...WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS
  UP TO 70 MPH WILL SPREAD ACROSS THE AREA THROUGH THE OVERNIGHT
  HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

COZ091-KSZ013>016-060900-
/O.NEW.KGLD.WI.Y.0028.111106T0252Z-111106T0900Z/
KIT CARSON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
INCLUDING THE CITIES OF...BURLINGTON...GOODLAND...COLBY...HOXIE...
HILL CITY
852 PM MDT SAT NOV 5 2011 /952 PM CDT SAT NOV 5 2011/

...WIND ADVISORY IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY. 

* PEAK WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
  UP TO 55 MPH WILL SPREAD ACROSS THE AREA THROUGH THE EARLY
  MORNING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

BULLER
2 follow-up statements
858 
WWUS73 KGLD 060308
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT SAT NOV 5 2011

...VERY WINDY CONDITIONS TO CONTINUE INTO THE OVERNIGHT HOURS...

COZ091-KSZ013>016-060900-
/O.UPG.KGLD.WI.Y.0028.000000T0000Z-111106T0900Z/
/O.EXA.KGLD.HW.W.0010.000000T0000Z-111106T0900Z/
KIT CARSON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
INCLUDING THE CITIES OF...BURLINGTON...GOODLAND...COLBY...HOXIE...
HILL CITY
908 PM MDT SAT NOV 5 2011 /1008 PM CDT SAT NOV 5 2011/

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 2 AM MST /3 AM CST/ SUNDAY.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

* PEAK WINDS...WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS
  IN EXCESS OF 60 MPH WILL SPREAD ACROSS THE AREA THROUGH THE
  OVERNIGHT HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

COZ090-KSZ001>004-NEZ079>081-060900-
/O.CON.KGLD.HW.W.0010.000000T0000Z-111106T0900Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-DUNDY-HITCHCOCK-
RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...BENKELMAN...TRENTON...MCCOOK
908 PM MDT SAT NOV 5 2011 /1008 PM CDT SAT NOV 5 2011/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST /3 AM CST/
SUNDAY...

* PEAK WINDS...WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS
  IN EXCESS OF 60 MPH WILL SPREAD ACROSS THE AREA THROUGH THE
  OVERNIGHT HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

BULLER
119 
WWUS73 KGLD 060503
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1103 PM MDT SAT NOV 5 2011

COZ090-091-KSZ001>004-013>016-NEZ079>081-060615-
/O.CAN.KGLD.HW.W.0010.000000T0000Z-111106T0900Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...BENKELMAN...TRENTON...MCCOOK
1103 PM MDT SAT NOV 5 2011 /1203 AM CDT SUN NOV 6 2011/

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED BELOW WARNING CRITERIA. THEREFORE THE WARNING
HAS BEEN CANCELLED.

$$

BULLER

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Nov 5, 7:30 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 5, 7:30 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT NOV 5 2011

.UPDATE...
724 PM MDT SAT NOV 5 2011

JUST COMPLETED AN UPDATE. WIND HIGHLIGHTS HAVE EXPIRED AS WINDS
HAVE DECREASED SIGNIFICANTLY. OTHERWISE...MAIN CHANGE WAS TO
UPDATE WEATHER...POPS...AND QPF. SATELLITE AND PLAN PROFILERS SHOW
MID LEVEL CIRCULATION NEAR THE NORTHWEST CORNER OF YUMA COUNTY. KGLD
AND KFTG RADARS SHOWING A DECENT WEDGE OF PRECIPITATION AHEAD AND
ROTATING AROUND THIS FEATURE. THE GFS IS CAPTURING THE LIFT AND
PRECIPITATION VERY WELL RIGHT NOW AND WILL BE USING IT TO ADJUST
THE POPS AND QPF. HAVE HAD PERIODIC LIGHTNING STRIKES NEAR THIS
MID LEVEL FEATURE. DAY1 OUTLOOK HIGHLIGHTED OUR AREA WITH THE
LAPSE RATES AND MODEL OUTPUT HAS NEAR ZERO OR NEGATIVE THETA-E
LAPSE RATES. SO INSERTED ISOLATED THUNDER INTO THE SHOWERS.
OTHERWISE JUST UPDATED THE OTHER HOURLY GRIDS.

BULLER
&&

.DISCUSSION...
231 PM MDT SAT NOV 5 2011

EARLY AFTERNOON WV IMAGERY AND RUC H5 ANALYSIS SHOW INVERTED
TROUGH CENTERED ACROSS GREAT BASIN WITH BASE OVER FOUR CORNER
REGION. 100KT H3 JET STREAK CURRENTLY EXTENDING AROUND BASE AND
ALONG EASTERN FLANK OF TROUGH ACROSS EASTERN COLORADO. AT THE
SURFACE 988MB SURFACE LOW IS DEEPENING OVER NE COLORADO WITH
TIGHTENED S/SW GRADIENT ACROSS CWA LEADING TO WIDESPREAD WINDY
CONDITIONS ACROSS CWA.

TONIGHT...VERY STRONG WINDS LATE THIS AFTERNOON WILL SHIFT TO THE
WEST/NORTHWEST THIS EVENING AS A COLD FRONT MOVES THROUGH. LATE
AFTERNOON CONVECTION WILL DIMINISH AROUND/SHORTLY AFTER SUNSET WITH
SOME WRAPAROUND PRECIPITATION POSSIBLE ACROSS THE NORTHWEST PORTION
OF THE AREA. PRECIPITATION TYPE LOOKS TO BE LIQUID. OVERNIGHT LOW
LOW TEMPERATURES WILL BE TRICKY. DESPITE RATHER DRY AIR MOVING IN
BEHIND THE FRONT THERE IS THE POSSIBILITY OF SUSTAINABLE MIXING
GIVEN THE WEST/NORTHWEST WINDS WHICH SHOULD BE AROUND 10 TO 20 MPH
ALONG AND NORTH OF THE INTERSTATE...LESSER SOUTH. HAVE NUDGED MINS
UP A BIT AS A RESULT. -DDT

SUNDAY-SUNDAY NIGHT...CWA WILL BE BETWEEN SYSTEMS...WITH BENIGN
WEATHER ASSOCIATED WITH SURFACE HIGH PRESSURE. EXPECTING BREEZY
WINDS OVER PARTS OF THE AREA AND SLIGHTLY BELOW NORMAL HIGH TEMPS IN
THE 50S. CLOUDS COVER WILL INCREASE BY EARLY MONDAY MORNING...BUT
SKIES SHOULD REMAIN CLEAR ENOUGH THROUGH THE NIGHT TO SUPPORT DECENT
RADIATIONAL COOLING. OVERNIGHT LOWS SHOULD DROP TO LOW TO UPPER 20S
FROM THE EAST TO THE WEST.

MONDAY-TUESDAY NIGHT...FORECAST REMAINS ON TRACK FOR NEXT WEEKS
WINTER STORM. STRONG TROUGH EXPECTED TO MOVE ACROSS WESTERN KANSAS
BY TUESDAY AFTERNOON...WITH LARGE SCALE FORCING FOR ASCENT SPREADING
OUT AHEAD OF MEAN TROUGH ACROSS THE CWA BY MONDAY AFTERNOON/EVENING
FROM THE SOUTH TO THE NORTH. WHILE CAA IS NOT GREAT WITH THE SYSTEM
MODELS IN GOOD AGREEMENT ON COOLER TEMPS TUESDAY WITH H85 TEMPS
GENERALLY 0C TO -3C TUE AFTERNOON. WITH CLOUD COVER LIMITING DIURNAL
HEATING AND PRECIP OCCURRING MOST OF THE DAY...HAVE LOWERED HIGH
TEMPS. WITH LIMITED WARMING DURING THE DAY TUESDAY...THINK SNOW WILL
EVENTUALLY BECOME THE PREDOMINANT PRECIP TYPE ACROSS THE AREA. WHILE
MODELS IN DECENT AGREEMENT ON GENERAL TIMING OF ARRIVAL OF PRECIP
ACROSS CWA AND LIKELY CHANCES MON NIGHT THROUGH
TUESDAY...CONSIDERABLE DIFFERENCES BETWEEN GFS AND ECMWF/NAM IN
REGARDS TO OVERALL STRENGTH OF SYSTEM AND EXIT OF PRECIP. THIS WILL
HAVE AN IMPACT ON SNOW TOTALS FOR THE EVENT WITH NAM/ECMWF PRODUCING
HIGHER AMOUNTS AND STRONGER WINDS. HAVE TAKEN A BLENDED APPROACH AS
A BEST GUESS THIS FORECAST CYCLE WHICH RESULTS IN 3 TO 6 INCHES
ACROSS THE AREA. WILL GET A BETTER HANDLE ON AMOUNTS AS WE GET
CLOSER TO THIS EVENT AND SHORT RANGE GUIDANCE GETS A BETTER HANDLE
ON THE STRENGTH OF UPPER LOW. IN ANY CASE WINTER WEATHER HIGHLIGHTS
WILL PROBABLY BE NEEDED AT SOME POINT...THE QUESTION WILL BE WHAT
KIND.

WEDNESDAY-SATURDAY...LARGE SCALE SUBSIDENCE BUILDS BACK ACROSS THE
CWA AS H5 RIDGE SETTLES OVER THE CENTRAL CONUS...WITH DRY CONDITIONS
AND A WARMING TREND THROUGH THE EXTENDED PERIODS. HIGH TEMPS
WEDNESDAY IN THE 40S...WITH NEAR NORMAL HIGH TEMPS IN THE MID TO
UPPER 50S BY SATURDAY.

DR
&&

.AVIATION...
520 PM MDT SAT NOV 5 2011

FOR THE 00Z TAFS...LOW PRESSURE SYSTEM JUST TO THE WEST IN EASTERN
COLORADO WILL CONTINUE TO MOVE SLOWLY NORTHEAST OVER THE NEXT
12-24 HOURS WHILE PUSHING A COLD FRONT THROUGH THE AREA. WINDS
WILL CONTINUE TO BE GUSTY UNTIL THE SYSTEM PASSES THE TERMINALS.
SHRA/TSRA HAS DEVELOPED AROUND KGLD OVER THE LAST HOUR AND WILL
HAVE VCTS THROUGH FIRST FEW HOURS AT KGLD. AT KMCK...HAVE VCSH AS
INSTABILITY IS LACKING FURTHER NORTH. WINDS WILL SHIFT BEHIND
FRONTAL PASSAGE TO THE NORTHWEST AND WINDS WILL DECREASE IN
INTENSITY FOR SUNDAY AS HIGH PRESSURE BUILDS IN. CIGS/VIS WILL
REMAIN VFR THRU PERIOD.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Nov 5, 10:15 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT SAT NOV 5 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT SAT NOV 5 2011 /1115 AM CDT SAT NOV 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS WILL OCCUR TODAY OVER THE ENTIRE AREA. THE
STRONGEST WINDS WILL BE OVER NORTHEAST COLORADO AND WEST OF
HIGHWAY 25 IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WHERE SOUTH
TO SOUTHWEST WINDS WILL GUST UP TO 65 MPH IN THE AFTERNOON. AREAS
THAT HAVE NOT RECEIVED PRECIPITATION RECENTLY MAY EXPERIENCE SOME
BLOWING DUST AND REDUCED VISIBILITIES.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF
THE AREA. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG STORM SYSTEM WILL IMPACT THE AREA MONDAY AND TUESDAY.
PRECIPITATION WILL BEGIN AS RAIN MONDAY AFTERNOON...CHANGING TO
SNOW FROM WEST TO EAST MONDAY NIGHT...FOLLOWED BY ALL SNOW ON
TUESDAY. LIGHT TO MODERATE ACCUMULATIONS ARE EXPECTED AT THIS
TIME. GUSTY NORTH WINDS ON TUESDAY MAY CREATE AREAS OF BLOWING
AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Nov 5, 3:27 PM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SAT NOV 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     NON-TSTM WND GST 8 SSE SHARON SPRINGS    38.79N 101.70W
11/05/2011  M51 MPH          WALLACE            KS   MESONET

&&

007
Local storm report, Nov 5, 7:31 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT SAT NOV 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     NON-TSTM WND GST YUMA                    40.12N 102.72W
11/05/2011  M53 MPH          YUMA               CO   CO-OP OBSERVER

&&

BAS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 2:13 AM MSTWinter Storm WatchGLDDundy, Hitchcock, Red Willow25 hr
Nov 5, 8:52 PM MDTWind AdvisoryGLDGraham, Sheridan, Sherman, Thomas16 min

Nearby

High Wind Warnings in Kansas, 2011High Wind Warnings in Nebraska, 2011High Wind Warnings in Colorado, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.